Struggling

Hello, I'm knew and found this site today.

I've been diagnosed by PMR and have had this for 3 years or so. I take pred and am now down to 2 mg every other day with 1 mg on the alternate days. Recently I have trouble in walking, striding, it seems like I've got concrete shoes or I'm trying to wade through mud. Lately I've been getting bad pains on either side of my knee or down the side of my leg. I dont get it every day though. Some days I feel really great. I swim quite a bit. When I do get pains it takes me really down and I feel nausea's. I've looked on sites and the symptoms dont appear to that of PMR. However when I up the dose say to 3 or 4 mg of pred I do get relieve. I also suffer from gout and take allopurinol but touch wood, I've not had a flare for over ten years. I'm really concerned about taking pred over a long period, not sure where to go from here.

4 Replies

oldestnewest
  • Hi,

    I would say they probably are PMR symptoms if you get relief when you increase dose. Maybe because they are not there all the time, you are doing too much on the days you feel fine, and then pay for it the day after!

    If you get relief from 3 or 4mg then take that amount - you are unlikely to get anything much in the side effects line at that dose. It's the higher doses that cause problems, and that doctors get twitchy about.

    Why suffer when an extra mg or two helps. Most of us take some sort of tablet long term, as do you for your gout, and don't get in a panic about it. Pred sometimes gets a very bad press when it's no more toxic than any other drug.

    Who knows, your PMR may go into remission next year, and you won't need to take Pred anyway. We don't know, but take it if you need it!

  • Thanks,

    Your reply is very reassuring, much appreciated.

  • I agree with Dorset Lady - if the 4mg deals with the problem then take it. Concrete legs is an expression often used by PMR patients!

    Your body makes its own corticosteroid naturally, it is essential to life. Once you get down to about 7 or 8mg of pred that is the same sort of amount and anything lower than that is called a physiological dose - and really isn't as much to worry about as the higher doses.

    I've been on pred for nearly 8 years, for a long time at above 10mg, never below 5mg. I have no lasting side effects - I gained weight and lost it all again with a bit of application, my bone density is fine, no sign of diabetes or cataracts, my BP was a bit high but it is well managed with tablets.

    If 4mg gives your a decent quality of life - then take it.

  • Thank you for your comments, they are very much appreciated.

You may also like...